From Wisconsin, USA:
My 6 year old son was diagnosed with Type 1 this past year. We have of course been battling all the highs and lows since then, but my concern right now is the stomach aches and headaches he has been complaining of lately. They occur when his blood sugars are higher, but not off the charts high. He almost never has ketones with them, and they seem to linger through the next few days. The pain is severe enough to wake him up at night and cause him to feel like vomiting. I have been reading up on aspartame and its effects on the stomach, and most of the diet or sugar-free products we give him contain this. Is it possible this is hurting him? What is aspartame and why is it in everything dietetic?
Aspartame (or NutraSweet) is an artificial sweetener used in many "sugar-free" products. Aspartame has recently been linked to a particular type of headache called "dietary migraine". In addition, there are many of causes of headache and stomach ache in children -- not just aspartame. Headaches that begin in the night can at rare times be secondary to more serious illness and need to be discussed with your pediatrician.
Additional comments from Jeff Hitchcock, The Editor:See Aspartame as a dietary trigger of headache and Why do some dietary migraine patients claim they get headaches from placebos?
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.